Hail, Nelson
- When
- February 19, 2:40 PM EST
- Where
- Nelson County, 0.69 mi N of Deatsville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.910, -85.570
Hail was a little larger than quarter size.
Ahead of an approaching surface low with a trailing cold front, southern winds brought warmer temperatures and moisture into central Kentucky. Highs temperatures and dew points reached into the 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Ahead of an approaching surface low with a trailing cold front, southern winds brought warmer temperatures and moisture into central Kentucky. Highs temperatures and dew points reached into the 60s. This helped to generate enough instability to produce scattered showers and thunderstorms. A couple of these storms dropped severe hail in Nelson and Fayette Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 19, 12:55 PM EST, 1 hour 45 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Louisville KY 1255 PM EST Thu Feb 19 2026 ...Updated Aviation Discussion... .KEY MESSAGES... * Strong to severe thunderstorms are possible this afternoon and into tonight. The highest threat of severe weather will be across southern Indiana with a conditional severe threat across Kentucky. * Severe thunderstorms will be capable of producing tornadoes, damaging winds, and large hail. * A return to colder weather looks likely for late weekend into early next week. && .UPDATE... Issued at 1131 AM EST Thu Feb 19 2026 Skies have mostly broken up over the region and we are beginning to see better surface warming. Dew points have also increased a degree or two in the upper 50s and low 60s. Currently in a lull as morning WAA precip has exited the Bluegrass region and storms will begin to develop over the Mississippi River. Over the next few hours, the upper trough and low pressure system will approach from the west. This will bring the left exit region of an upper jet to increase lift over the region. Warming temperatures and modest dew points will help to increase instability. A strong LLJ will push in from the west, which will increase low-level shear. Therefore, the mesoscale environment is present for isolated to scattered severe storms this afternoon. Where all of these features come together is north of the Bluegrass/western KY parkway, with this greatest threat along and northern of I-64 in southern Indiana and I-71 in northern Kentucky. && .SHORT TERM /THROUGH TONIGHT/... Issued at 408 AM EST Thu Feb 19 2026 Early this morning, we are seeing some moderate to briefly heavy rain showers move north from TN into south-central KY. These showers are being driven by upper level divergence, mid-level vorticity wing over the area, and WAA regime due to weak 850mb LLJ nosing into southern KY. Model sounding and mesoanalysis suggest up to 250 J/kg of MLCAPE across that area, so can't rule out seeing some ticks of lightning with any stronger updrafts and colder cloud tops. Per hi- res CAMs, we'll see these isolated to scattered showers and few storms continue to shift northward into central KY through the morning. Little to no severe potential is expected with these due to the limited instability, the elevated nature of these cells, and meager shear profiles. ===== Severe Storms Possible Today ===== A sfc low is expected to deepen throughout today as it shifts from eastern Kansas this morning to the Great Lakes by tonight, and will be responsible for a Slight risk for severe weather later today north of the KY Pkwys. Outside of the isolated precip chances across central KY this morning, most of the area should remain mostly dry today, with at least some partial clearing of clouds expected through the afternoon. As the sfc low tracks to the northeast, it will lift a warm front through the region, placing our forecast area within the broad warm sector. Temps are already starting out quite mild with mid to upper 50s this morning, but should see temps warm into the upper 60s and low 70s by the afternoon. Combined with sfc dewpoints in the upper 50s and low 60s, we will realize marginal instability this afternoon in a high shear environment, leading to the potential for severe thunderstorms capable of producing tornadoes, large hail, and damaging winds. Even with convection expected later today, there remains some discrepancy between hi-res guidance, especially with the NAM as it places some slight subsidence within the column, which limits the amount of convective activity compared to other model suites due to interrupting the expected ascent. Despite these concerns, there is rather good agreement in other components. Model soundings depict a favorable environment for supercells this afternoon, with MLCAPE increasing to several hundred J/kg, substantial bulk wind shear parameters, and backed sfc winds. We'll see the LLJ strengthen this afternoon underneath strong mid-level SW winds, which suggest long, straight hodographs, indicating that we may see splitting supercells. These supercells will be capable of producing tornadoes, damaging winds, and large hail. Convective initiation will likely take place to our west sometime early afternoon across central IL and southwestern IN, within proximity to the warm front and where the steeper low level lapse rates will be. This convection then may move eastward along the warm front and arrive in our area as somewhat discrete supercells, but could see some small clusters as well. Overall, the greatest tornado threat for our area remains primarily across southern IN, where there is slightly better low level curvature in the wind profile, but still seeing elongated hodographs. Given the magnitude of the shear profiles, we could see a few supercells end up just south of I- 64 too. South of the KY Pkwys, any convection looks to be much more isolated, as it will be separated from the warm front but still within the warm sector. As we get into the evening time frame, there is good hi-res consensus on seeing discrete convection turn into more of a broken linear storm mode ahead of the approaching cold front. Instability will be gradually decreasing, but strong low-level jetting will keep our SRH and wind shear parameters quite high. Through the evening, the threat remains possible for some quick spin-ups embedded in the broken line, along with damaging winds. Convection will likely continue into the overnight, though we will see a gradual weakening trend as instability wanes later into the night. Convection could be departing our area by 06z tonight. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... Issued at 408 AM EST Thu Feb 19 2026 ===== Friday into the Weekend ===== Drier conditions are expected for Friday in the wake of the departing cold front. We'll see increasing sunshine as cloud cover clears, though we'll be in a CAA regime behind the front. Lingering sfc pressure gradient, along with a backside LLJ moving over the region, will promote additional gusty winds during the day, with some mix down leading to gusts in the 25-30 mph range. Per the LREF grand ensemble and the NBM, best chances for exceeding 30 mph gusts will be north of I-64. Friday will be one of those unique days where the daily high occurs at or shortly after midnight, with temps falling through the entire morning to the upper 40s and low 50s for most. With some afternoon sun, we could see temps rebound slightly into the upper 50s and low 60s, with the greatest recovery taking place across south-central KY. A secondary sfc low will develop and move across the Gulf States over the weekend ahead of a weak shortwave. However, majority of the precip chances will remain south of our area, but can't completely rule out a few showers sneaking north from TN into our southern counties. Chances remain low with only a 20% south of the Pkwys for early Saturday morning. We'll have quite a dry layer up to 700mb to work through, so a 20% PoP might even be somewhat generous. Some additional low precip chances linger into Saturday evening underneath upper level troughing, though there remains some variation on best moisture axis placement over the weekend. Some rain-snow mix or a switch over to light snow may be possible for Saturday night into Sunday morning as temps drop into the upper 20s and low 30s. No accumulations expected here given limited QPF, but could see some light accums in far eastern KY where better upslope flow occurs. There is higher confidence on seeing our temps cool down for Sunday, with highs remaining in the 30s for most. We'll be in a stronger CAA pattern with deeper NW flow ushering in cooler air from the high plains. Mostly dry weather is expected, with a lingering shower possible in the Bluegrass area for Sunday morning. ===== Next Week ===== A dry stretch of weather is expected for Monday through Wednesday morning as an expansive sfc high pressure moves across the country. Our coldest day of the long term could be Monday, with highs slightly cooler than Sunday with only mid 30s forecast. However, our coldest overall temperatures will be Monday night into Tuesday morning, thanks to the sfc high being directly overhead, leading to nearly calm winds and clear skycover. Low temps in the upper teens to low 20s forecast for Tuesday morning. Our next rain chances during next week could arrive by Wednesday afternoon, when we see another sfc low track across the Great Lakes. This would open the door for WAA pattern to return, leading to 50s back in the forecast for Wednesday and Thursday, along with the chance for light to moderate rain showers. && .AVIATION /18Z TAFS THROUGH 00Z SATURDAY/... Issued at 1255 PM EST Thu Feb 19 2026 MVFR scattered to broken skies are present and will steadily lift over the next several hours. Scattered showers and storms are beginning to develop over western Kentucky and southern Illinois. They showers and storms will move ENE and intensify. Strong winds, hail, and tornadoes will be possible. These storms will occur along the warm front this afternoon. Later this evening, a cold front will move SE through the region, bringing a line of showers and storms. These storms may be strong. LLWS may be present for a few hours after frontal passage. Gusty westerly winds will continue through the end of this TAF cycle. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...None. IN...None. && UPDATE...SRW SHORT TERM...CJP LONG TERM...CJP AVIATION...SRW
Hazardous Weather Outlook National Weather Service Louisville KY 435 AM EST Thu Feb 19 2026 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-200945- Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry- Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson- Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin- Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon- Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion- Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey- Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair- Russell-Cumberland-Clinton- 435 AM EST Thu Feb 19 2026 /335 AM CST Thu Feb 19 2026/ This Hazardous Weather Outlook is for portions of southern Indiana and central Kentucky. .DAY ONE...Today and tonight. Strong to severe thunderstorms are possible this afternoon and into tonight. The highest threat of severe weather will be across southern Indiana with a conditional severe threat across Kentucky. Severe thunderstorms will be capable of producing tornadoes, damaging winds, and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. GENERAL STORM MOTION OF THE DAY: Storms will move ENE at 30-40 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville.
Special Weather Statement
National Weather Service Louisville KY
147 PM EST Thu Feb 19 2026
INZ084-089-090-KYZ025-191915-
Crawford IN-Perry IN-Harrison IN-Meade KY-
147 PM EST Thu Feb 19 2026
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HARRISON...
SOUTHEASTERN CRAWFORD...EAST CENTRAL PERRY AND NORTHWESTERN MEADE
COUNTIES THROUGH 215 PM EST/115 PM CST/...
At 147 PM EST/1247 PM CST/, Doppler radar was tracking a strong
thunderstorm 11 miles southwest of Carefree Town, moving east at 40
mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Mount Pleasant, Leopold, Leavenworth, Alton, New Amsterdam, Roberta,
Concordia, Battletown, Fredonia, and White Cloud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 900 PM EST/800 PM CST/ for
south central Indiana...and central Kentucky.
&&
LAT...LON 3827 8623 3818 8611 3806 8612 3804 8648
3805 8649 3805 8651 3803 8653 3803 8655
3810 8660
TIME...MOT...LOC 1847Z 251DEG 36KT 3810 8646
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
RJSSpecial Weather Statement
National Weather Service Louisville KY
112 PM CST Thu Feb 19 2026
INZ089-KYZ023-191945-
Perry IN-Hancock KY-
112 PM CST Thu Feb 19 2026
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PERRY AND NORTH CENTRAL
HANCOCK COUNTIES THROUGH 145 PM CST...
At 112 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles north of Tell City, moving northeast at 30 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Tell City, Mount Pleasant, Leopold, Troy, Ranger, Bristow, Oriole,
Celina, Lilly Dale, and Terry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 PM CST for south central
Indiana...and central Kentucky.
&&
LAT...LON 3800 8681 3802 8680 3800 8678 3800 8677
3803 8678 3803 8677 3804 8679 3806 8677
3808 8678 3810 8677 3812 8681 3824 8657
3821 8657 3818 8648 3811 8647 3805 8651
3795 8682 3800 8683
TIME...MOT...LOC 1912Z 239DEG 26KT 3807 8671
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
RJSSpecial Weather Statement
National Weather Service Louisville KY
230 PM EST Thu Feb 19 2026
INZ084-089-090-KYZ024-025-192000-
Crawford IN-Perry IN-Harrison IN-Meade KY-Breckinridge KY-
230 PM EST Thu Feb 19 2026
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HARRISON...
SOUTHEASTERN CRAWFORD...EAST CENTRAL PERRY...NORTHWESTERN MEADE AND
NORTH CENTRAL BRECKINRIDGE COUNTIES THROUGH 300 PM EST/200 PM CST/...
At 229 PM EST/129 PM CST/, Doppler radar was tracking a strong
thunderstorm 15 miles northeast of Tell City, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Brandenburg, Mauckport, Alton, New Amsterdam, Lodale, Roberta,
Concordia, Battletown, Derby, and White Cloud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 900 PM EST/800 PM CST/ for
south central Indiana...and central Kentucky.
&&
LAT...LON 3800 8656 3810 8655 3825 8618 3801 8615
TIME...MOT...LOC 1929Z 256DEG 29KT 3806 8651
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RJSSpecial Weather Statement
National Weather Service Louisville KY
238 PM EST Thu Feb 19 2026
KYZ029-038-045-192015-
Bullitt KY-Spencer KY-Nelson KY-
238 PM EST Thu Feb 19 2026
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN SPENCER...NORTHEASTERN
NELSON AND EAST CENTRAL BULLITT COUNTIES THROUGH 315 PM EST...
At 237 PM EST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Bardstown, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Taylorsville, Bloomfield, Fairfield, Wakefield, Samuels, Highgrove,
Deatsville, Chaplin, Little Mount, and Coxs Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 900 PM EST for central
Kentucky.
&&
LAT...LON 3808 8521 3789 8516 3789 8519 3790 8519
3790 8520 3789 8520 3786 8557 3794 8560
3809 8524
TIME...MOT...LOC 1937Z 251DEG 36KT 3792 8553
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CSGSpecial Weather Statement National Weather Service Louisville KY 238 PM EST Thu Feb 19 2026 INZ090>092-KYZ030-192015- Floyd IN-Clark IN-Harrison IN-Jefferson KY- 238 PM EST Thu Feb 19 2026 ...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL HARRISON...SOUTH CENTRAL CLARK...SOUTHEASTERN FLOYD AND WEST CENTRAL JEFFERSON COUNTIES THROUGH 315 PM EST... At 238 PM EST, trained weather spotters reported a strong thunderstorm near Pleasure Ridge Park, moving east at 35 mph. HAZARD...Penny size hail. SOURCE...Trained weather spotters. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Louisville, Jeffersonville, New Albany, Shively, Audubon Park, West Buechel, Watterson Park, Lynnview, Seneca Gardens, and Parkway Village. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Tornado Watch remains in effect until 900 PM EST for south central Indiana...and central Kentucky. && LAT...LON 3810 8604 3822 8605 3832 8569 3814 8563 TIME...MOT...LOC 1938Z 256DEG 29KT 3817 8598 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH RJS
The Louisville radar (KLVX), 34 km away, was scanning. The volume nearest the first event began at 19:38 UTC.
5 hail. Local standard time, as filed.
Hail was a little larger than quarter size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2026Every state in 2026This day in weather historyWarnings in Kentucky, February 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317808, 1317809, 1317810, 1317811, 1317812.